South Dakota, 2022

Hail in South Dakota, August 18, 2022

August 18, 2022 · NWS ABR · 1 event in 1 county or zone

Storms in a northwest flow regime moved across northeast South Dakota during the afternoon and produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Storms in a northwest flow regime moved across northeast South Dakota during the afternoon and produced 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 2:13 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 18, 2:13 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
313 PM CDT Thu Aug 18 2022

.SHORT TERM...(This Evening through Friday Night)
Issued at 312 PM CDT Thu Aug 18 2022

The main forecast challenge in the near term is precipitation
chances tonight and Friday. An upper level trough currently over the
region will gradually drop southward tonight and Friday, keeping
decent shortwave energy in place over the CWA before exiting to the
southeast Friday night, with ridging then beginning to build.

A surface low pressure system and associated frontal boundary are
currently over the the far eastern part of the CWA, and have already
seen some shower and thunderstorm activity associated with it. Also
currently seeing some development along an inverted trough extending
from the low back to the north over eastern and central North
Dakota. Some of this activity will likely sneak down over eastern
parts of the CWA. Instability will remain fairly low, but latest
models do indicate shear may increase to 40 to 50 knots by late
afternoon/early evening, which may aid in sustaining convection. The
surface low moves into Minnesota tonight, then pivots over the
region, likely wrapping more precipitation over the area on Friday.
May see a bit more in the way of coverage of precipitation,
especially in the morning, then the CAMs hint at more widely
scattered coverage during the afternoon and early evening hours as
the low pulls away from the region and high pressure approaches from
the northwest, with any chances for precipitation coming to an end
during the mid to late evening hours.

Low temperatures tonight will be in the upper 50s to lower 60s, with
highs on Friday mainly in the 70s. Lows Friday night will be in the
mid 50s to lower 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 312 PM CDT Thu Aug 18 2022

The long term portion of the forecast begins on Saturday with a
closed low at 500 mb over Iowa, with perhaps some wrap around
showers over the eastern CWA. The low pressure will shift eastward
by Sunday, leaving some ridging aloft and a surface high pressure
over the CWA. The surface high remains near the area early next
week, leading to slightly above normal temperatures, along with dry
conditions. The surface high shifts eastward during the middle of
next week with northwesterly flow aloft developing over the Northern
Plains. A couple of weak low pressure systems may progress across
the region, bring the potential for showers and thunderstorms. The
latest rendition of NBM pops has isolated to sct pops, which looks
reasonable based on deterministic models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1227 PM CDT Thu Aug 18 2022

Terminals KABR,KATY,KPIR,KMBG

An area of showers and thunderstorms over far northeastern South
Dakota and west central Minnesota will gradually track east of the
area this afternoon. Otherwise, VFR conditions will prevail this
afternoon through tonight. Another round of showers and
thunderstorms will affect the eastern part of the region Friday
morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Aug 18, 1:23 AM CST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
223 AM CDT Thu Aug 18 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190730-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
223 AM CDT Thu Aug 18 2022 /123 AM MDT Thu Aug 18 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible this afternoon and evening.
Some of these storms could be strong to severe, mainly across eastern
and southeastern SD with the main threat being large hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MMM

The radar

The Aberdeen radar (KABR), 16 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
August 18, 4:15 PM CST
Where
Brown County, 2.13 mi SSE of James
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -98.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051840.